Is Roaccutane a safe option to clear skin?
If you have teenage or adult acne or are a parent considering allowing your child to use Roaccutane you may be wondering if this drug is safe to use?
There are many stories circulating about the hazards of using Roaccutane, stories that include teenagers taking their own life after being prescribed Roaccutane, so it does raise the question – is Roaccutane behind the depression that led their child taking their own life?
Over the years the majority of my clients, prior to seeing me, have used Roaccutane, in some cases they have used this up to 4 occasions. The majority of my clients noted bad side effects from using Roaccutane such as nose bleeds and very dry skin but felt that these symptoms were worth it to achieve clear skin. In most cases the drug was able to clear their skin for lengthy periods of time but in all cases acne came back to some extent.
Roaccutane is a drug that provides a very high level of synthetic vitamin A. Vitamin A is very beneficial to the skin but in the case of Roaccutane it is prescribed in toxic levels hence the side effects. Vitamin A provided at very high levels seems to seal the skin thus stopping the body from excreting anything from the pores. The pores should excrete sweat but when Roaccutane is used this stops too so it is stopping the body’s natural elimination process. Acne is also part of the body’s elimination process when the digestion system is not working correctly.
In the majority of cases that I have treated I see no worrying long-term health problems attached to the use of this drug however what I do note is that in each case acne has always come back. I have also noted that the same health issues that I know to be the cause of acne, continued whilst using Roaccutane and after using Roaccutane. It is good to be aware of this when looking at You Tube diaries of people using Roaccutane. They are not likely to come back in 6 months to 1 year to announce that their skin is bad again after claiming the wonders of the drug online!
I understand why people use Roaccutane and I do agree that the drug can help to clear skin temporarily for some people, but the link to depression should be taken very seriously because this, in my opinion, links to the cause of their acne problem and not necessarily to the use of the drug in itself – the drug however exacerbates the original health issues.
People I believe to be most at risk of depression from using Roaccutane
Clients most at risk, in my opinion, from suffering from depression from the use of Roaccutane would have some or all of the following health issues prior to using the drug:
- Difficulty in sleeping as a child and ongoing as a teenager
- Tantrums as a toddler
- Food sensitivity – (fussy eaters)
- Highly intelligent but struggling to make friends and fit in OR
- Struggling to retain information (brain fog) and difficulty paying attention at school
- Brain racing causing over thinking and irrigational thoughts
- Moody and irritable for no known reason
- Suffering from anxiety
- Suffering from stomach ache regularly as a child
- Burning or discomfort in the stomach if meals are skipped
It is unfortunate that these questions are not asked by our dermatologists prior to the recommendation of using Roaccutane. It is also unfortunate that these questions are not being asked by our GPs when acne is originally discussed at the stages of recommending topical lotions.
If you are considering using Roaccutane I would encourage you not to do so if you can relate to any of the symptoms noted above and instead seek advice from the Elaine Mummery Acne Clinic. If you are a parent and are considering allowing your child to use Roaccutane, I would encourage you to ask them the above questions prior to agreeing to using Roaccutane.
Roaccutane in my opinion is dangerous for anyone suffering from the above symptoms as it exacerbates the original health issues. At times these health issues can be bad enough in themselves. It is important to note that some children that I treat have never felt 100% well because of the imbalances they have inherited and only by uncovering these can the child feel calm and balanced.
Roaccutane continues to be provided as an option by our dermatologists but that does not mean that it is safe to take for everyone.